From Lockport, New York, USA:
I am 57 years old and have had type 2 diabetes for three years. Previous medications were metformin, Precose, Actos and Lantus. Four months ago the daily 45 mg of Actos was discontinued since the doctor thought it was affecting my liver. The 10 units of Lantus at bedtime was increased gradually to 32 units to replace the Actos. The first month I did okay, but now it seems not to be working. Every week, my blood glucose levels are increasing so that, this week, they are 150 mg/dl [8.3 mmol/L] to 200 mg/dl [11.1 mmol/L] every day. My morning readings are high, which has always been a problem for me. I haven't changed my eating, exercising, or lifestyle but have also gained 5 pounds! I am not happy with that since I still have 40 pounds more to lose. I am very upset over all this since I was doing so well previously. What is going on?
Current, I take 1000 mg metformin twice daily, 25 mg Precose at meals, 35 Units Lantus at bedtime, 160 mg Diovan once daily, and 20 mg Lipitor once daily. When I see my blood sugars go high, I exercise to try to get them lower but they go higher instead! I take extra Precose, which helps sometimes, but, at others, it doesn't. Is it possible I need to go to a regular insulin now? Or, should I just keep increasing the Lantus more? I have a 1500 calorie meal plan allowing 196 grams of carbohydrates a day, which I do not eat since my blood sugar goes too high and I gain weight on it. I try to stay around 1000 to 1200 calories and find I can only "handle" about 15 to 20 grams of carbohydrates per meal to keep my A1c around 7. However, my A1c has gone up to 7.8. What should I do?
At my last visit, the doctor said to exercise more (I walk 30 to 60 minutes a day), stay on my meal plan, increase the Lantus from 32 to 35 units and try to eat and take my medications at the same time every day. I admit my schedule and meals are very erratic due to work and life schedules. I work a midnight shift, so, should I take Lantus in the morning, which is my bedtime? Can you offer any suggestions as to what is going on and what would help?
Your questions are common ones and have been experienced by others. In some way, that may help. For instance, type 2 diabetes does have a plot line of sorts. Initially, you can respond to one agent well. Later, you have to receive two agents to get the same affect. Later, another may have to be added. This is the progression of the disease, rather than the absolute failure of your interventions, your doctors' interventions, or the medications. Also, you should know that any intervention that improves blood sugar control can cause you to gain weight. It may be that your ability to exercise and cut calories are surpassed by the progression of the diabetes. It may be time for you to use insulin with meals, in addition to the Lantus as your basal insulin. Lantus has been given both in the a.m. or the p.m. It probably does not matter much which time of day you take it. It is also known that when you exercise, there is a burst of production of hormones that antagonize insulin's effects. If you are adequately insulinized, make your own insulin or receiving enough exogenous insulin, you will have a fall in blood sugars after the exercise. However, if not, the sugar begins to rise. It might be time to discuss the use of insulin at meals, in addition to the Lantus, more seriously. Over 50% of patients with type 2 diabetes end up taking insulin over time. You want what works best for your blood sugar control.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.